The FDA this week released a letter warning of issues associated with the use of non-Medtronic (NYSE:MDT) surgical stereotaxic navigation instruments with Medtronic’s NavLock Tracker, including multiple injuries and 2 patient deaths.
Earlier this week, Medtronic released a related safety notice, saying that it is aware of compatibility issues and urging users of the devices to avoid the use of non-Medtronic tools with its NavLock Trackers.
“Medtronic has not assisted in the design, instrument development, software development, process qualification, or validation of any non-Medtronic instrument for use with the NavLock Tracker. Instruments manufactured by a non-Medtronic manufacturer have not been evaluated by Medtronic for compatibility with NavLock,” Medtronic wrote in its safety notice.
The federal agency said that Medtronic plans to update its product labeling to clarify that the NavLock Tracker should not be used with non Medtronic products.
Between Jan. 1, 2013 and March 22, 2017, the FDA said it received a total of 196 medical device reports associated with the NavLock Tracker, with 28 of those reports associated with the use of 1 or more 3rd party instruments. A total of 2 deaths, 11 serious injuries and 15 general malfunctions were reported related to the issue, according to the federal watchdog.
Both deaths reported to the FDA were related to patients undergoing spinal procedures and experiencing post-operative hemorrhages, according to the notice.
“These two patient deaths occurred following a procedure that involved the use of 3rd party surgical stereotaxic navigation instruments that have not been cleared by the FDA for use with Medtronic’s NavLock Tracker on Medtronic’s StealthStation,” the FDA wrote in its notice.
The FDA instructed healthcare providers to not use any stereotaxic instruments that have not been cleared for use with Medtronic’s NavLock Tracker on the Medtronic StealthStation surgical navigation system, and to stay up to date on Medtronic’s communications on the use of such equipment.
The agency also urged users to report any adverse events related to the issue.